Texas, 2009

Damaging Wind and Lightning Strike in Texas, April 27, 2009

April 27, 2009 · NWS CRP · 3 events in 2 counties and zones

Thunderstorms across the Victoria Crossroads and northern Coastal Bend produced isolated pockets of heavy rainfall. One storm became severe briefly over the city of Victoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms across the Victoria Crossroads and northern Coastal Bend produced isolated pockets of heavy rainfall. One storm became severe briefly over the city of Victoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 27, 4:08 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 27, 4:08 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 PM CDT MON APR 27 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CONVECTION FIRING
ALONG LOW LEVEL FORCING AND ASSISTED BY DAYTIME HEATING AND UPPER
JET. EXPECT ACTIVITY TO DIMINISH BY MID EVENING AS JET EXITS AND
DAYTIME HEATING ENDS. THUNDER SHOULD BE LIMITED TO NORTH OF CORPUS
CHRISTI AS STRONG CAP (ALBEIT WEAKENING) REMAINS AND IS SORT OF
INDICATED BY LIGHTNING TRENDS. HAVE INCREASED POPS FOR LATE THIS
AFTERNOON AND PUSHED POPS UP A BIT EARLY THIS EVENING FARTHER
SOUTH AS LAPS ANALYSIS SHOWS STRONG MOISTURE CONVERGENCE AHEAD OF
BOUNDARY. ORGANIZED LINE WILL HAVE TROUBLE REACHING THE SOUTHERN
COAST AS LOW LEVEL THETA-E ADVECTION IS NEGATIVE AND CAP IS STRONG
AND DAYTIME HEATING DIMINISHING. STILL...RAISED POPS A BIT FARTHER
SOUTH GIVEN STRONG SURFACE FORCING. AFTER THIS EVENING...THINGS
SHOULD QUIET DOWN AND REMAIN SO AS WEAK UPPER RIDGING BEGINS TO
OCCUR. WITH MAIN CONCERN ON TUESDAY WILL BE THE WIND. ONCE WINDS
DIE DOWN TUESDAY EVENING THINGS SHOULD BE QUIET...WITH CLOUDS
REMAINING OVER AREA WITH HIGH MOISTURE FIELDS BUT CAPPED
ENVIRONMENT AND LACK OF UPPER SUPPORT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...MODELS ARE IN GOOD AGREEMENT
EARLY IN THE EXTENDED PERIOD IN MAINTAINING A WEAKENING UPPER LOW
OVER THE PACIFIC NORTHWEST. RECENT MODEL RUNS HAVE TRENDED TOWARD
KEEPING BEST DYNAMICS AND MOISTURE WELL NORTH OF THE
AREA...INCREASING CONFIDENCE IN A DRY FORECAST THROUGH THE END OF
THE WEEK.

TOWARD THE END OF THE WEEK...MODEL AGREEMENT WANES AS MODELS BRING A
WAVE THROUGH THE FOUR CORNERS REGION TOWARD SOUTH TEXAS. FLOW
GENERALLY BECOMES DIFFLUENT ALOFT...BUT MODELS ARE QUITE FAR APART
ON THE TIMING OF LOW LEVEL FEATURES...LEADING TO LARGE DIFFERENCES
IN TIMING AND PLACEMENT OF POTENTIAL PRECIPITATION. FOR THE
MOMENT...THE GFS APPEARS TO BE COMING AROUND CLOSER TO THE ECMWF
SOLUTION OF INCREASED FORCING LATE IN THE WEEKEND. HARD TO PICK A
WINNER AMONG THE MODELS THIS FAR AWAY...SO HAVE TRENDED GENERALLY
HIGHER WITH PRECIPITATION SUNDAY AND SUNDAY NIGHT...AND WILL LET
FUTURE SHIFTS NAIL TOWN TIMING A BIT BETTER WHEN A HIGHER
CONFIDENCE FORECAST CAN BE MADE.

TEMPERATURES WILL REMAIN ABOVE NORMALS THROUGH THE EXTENDED
FORECAST...WITH WEBB COUNTY FLIRTING WITH TRIPLE DIGIT HEAT FROM THE
END OF THE WEEK THROUGH EARLY NEXT WEEK. GIVEN ONGOING DROUGHT AND
CORRESPONDINGLY DRIER SOIL MOISTURE...WENT A COUPLE DEGREES WARMER
WHERE THERE WAS ANY DOUBT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  86  74  86  74  /  20  10  10  10  10
VICTORIA          71  87  70  86  71  /  30  10  10  10  10
LAREDO            76  99  76  96  75  /  10  10  10  10  10
ALICE             73  91  72  91  72  /  20  10  10  10  10
ROCKPORT          74  84  75  84  74  /  20  10  10  10  10
COTULLA           71  93  73  92  72  /  10  10  10  10  10
KINGSVILLE        74  88  73  89  74  /  20  10  10  10  10
NAVY CORPUS       75  84  75  83  75  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS.

&&

GW/86...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Apr 27, 3:37 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
437 PM CDT MON APR 27 2009

GMZ230-235-250-255-270-275-TXZ229>232-239>246-281200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-WEBB-DUVAL-JIM WELLS-KLEBERG-
NUECES-SAN PATRICIO-ARANSAS-REFUGIO-
437 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY NORTH OF A
CORPUS CHRISTI TO ALICE LINE...WITH THE MAIN CONCERN GUSTY WINDS
AND DANGEROUS LIGHTNING. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT
THROUGH TONIGHT FOR THE GULF WATERS. A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT FOR THE SOUTHERN BAYS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED WILD FIRE DANGER IS ANTICIPATED ACROSS THE WESTERN RIO
GRANDE PLAINS FROM TUESDAY THROUGH SATURDAY DUE TO BREEZY
CONDITIONS AND LOW HUMIDITIES.

SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED PERIODICALLY FOR THE
BAYS AND COASTAL WATERS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ233-234-247-281200-
GOLIAD-VICTORIA-CALHOUN-
437 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR GOLIAD...VICTORIA
AND CALHOUN COUNTIES. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS EVENING.

GW

In the hours before

Special weather statement, Apr 27, 4:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 PM CDT MON APR 27 2009

TXZ233-234-272300-
GOLIAD-VICTORIA-
532 PM CDT MON APR 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA
COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SCHROEDER...OR 7 MILES
NORTHEAST OF GOLIAD...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

JAR

The radar

The Corpus Christi radar (KCRP), 132 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
April 27, 4:34 PM CST
Where
Victoria County, (Vct)victoria Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
28.850, -96.920

Measured by the Victoria Regional Airport ASOS. In addition, small tree branches were broken and few power lines pulled downed, but poles not broken, in the city of Victoria.

Heavy Rain, Refugio

When
April 27, 5:00 PM CST to 7:00 PM CST
Where
Refugio County, 1.95 mi ENE of Austwell
Reported by
Public
Coordinates
28.390, -96.840

A CoCoRaHS observer in Austwell recorded 3.91 inches of rainfall.

Lightning, Victoria

When
April 27, 5:15 PM CST
Where
Victoria County, 1.69 mi W of Victoria
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.798, -97.008

Lightning struck the Victoria 911 call center. A backup system was used until the main system came back online at 4 AM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168328, 168335, 168330.